Alert archive / Kansas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 300, NWS Dodge City, KS

August 12, 2008Morton County, Stevens County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Aug 12, 2008, 7:53 PM CDT for Morton County, Stevens County, Kansas. It was in force for 52 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 12, 2008, 7:53 PM CDT (00:53 UTC)
Expired
Aug 12, 2008, 8:45 PM CDT
In force
52 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon

Counties Morton County, KS, Stevens County, KS

The radar

The Dodge City radar (KDDC), 166 km from the middle of the area, began a volume at 00:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 12, 8:40 PM CDTHAIL 0.882 N Elkhart, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.9 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2008-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 198 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2008-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
198 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
2560 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
166 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 130053
SVRDDC
KSC129-189-130145-
/O.NEW.KDDC.SV.W.0300.080813T0053Z-080813T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
753 PM CDT TUE AUG 12 2008

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN MORTON COUNTY IN SOUTHWEST KANSAS.
  SOUTHWESTERN STEVENS COUNTY IN SOUTHWEST KANSAS.

* UNTIL 845 PM CDT

* AT 748 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 4 MILES
  NORTHWEST OF WILBURTON...MOVING SOUTHEAST AT 19 MPH.

* LOCATIONS IMPACTED INCLUDE...
  ELKHART...
  WILBURTON...
  ROLLA...
  FETERITA...
  RURAL RESIDENCES OF SOUTHERN MORTON AND SOUTHWESTERN STEVENS
  COUNTIES.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

LAT...LON 3701 10133 3699 10203 3716 10203 3733 10156
TIME...MOT...LOC 0053Z 300DEG 17KT 3709 10178

$$

GERARD
2 follow-up statements
000 
WWUS53 KDDC 130127
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
827 PM CDT TUE AUG 12 2008

KSC129-189-130145-
/O.CON.KDDC.SV.W.0300.000000T0000Z-080813T0145Z/
STEVENS KS-MORTON KS-
827 PM CDT TUE AUG 12 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR SOUTHERN MORTON AND SOUTHWESTERN STEVENS COUNTIES...

AT 822 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.
 THIS STORM WAS LOCATED NEAR ELKHART...MOVING SOUTHEAST AT 20 MPH.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

LAT...LON 3701 10133 3699 10203 3716 10203 3733 10156
TIME...MOT...LOC 0127Z 300DEG 17KT 3699 10186

$$
000 
WWUS53 KDDC 130146
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
846 PM CDT TUE AUG 12 2008

KSC129-189-130157-
/O.EXP.KDDC.SV.W.0300.000000T0000Z-080813T0145Z/
STEVENS KS-MORTON KS-
847 PM CDT TUE AUG 12 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN MORTON AND
SOUTHWESTERN STEVENS COUNTIES EXPIRES AT 845 PM CDT...

THE SEVERE THUNDERSTORM HAS WEAKENED AND NO LONGER POSES A THREAT TO
LIFE OR PROPERTY...HOWEVER GUSTY WINDS...HEAVY RAIN...AND SMALL HAIL
WILL STILL BE POSSIBLE OVER SOUTHERN MORTON AND SOUTHWESTERN STEVENS
COUNTIES.

LAT...LON 3701 10133 3699 10203 3716 10203 3733 10156
TIME...MOT...LOC 0127Z 300DEG 17KT 3699 10186

$$

GERARD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 3:31 PM CDT, 4 hours 22 minutes earlier.

Area forecast discussion, Aug 12, 3:31 PM CDT, 4 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
331 PM CDT TUE AUG 12 2008

.DISCUSSION...

DAYS 1-2...

WEAK WNW MID LEVEL FLOW IS ALLOWING FOR WARMTH AND MOISTENING
ACROSS OUR FAR WEST AND INTO EASTERN CO. CU WERE ALREADY DEVELOPING
AT THE WESTERN EDGE OF THE LOW LEVEL MOISTURE NEAR THE EASTERN
EXTREMITY OF THE PALMER DIVIDE. THIS IS FAIRLY TYPICAL IN SUMMER.
LOW LEVEL INFLOW WAS RATHER WEAK THIS AFTERNOON. IN FACT, LOW LEVEL
NORTHERLIES OVER OKLAHOMA AND WEAK SOUTHERLIES OVER NW KS HAS
RESULTED IN LOW LEVEL DIVERGENCE AND DRYING AT DDC. BUT WITH FAIRLY
CHILLY TEMPS FROM 500-250MB ACROSS NE CO, STORMS THAT DEVELOP MAY
BE ABLE TO MAINTAIN THEMSELVES, ESPECIALLY GIVEN THE 70-100KT
250-200MB JET OVER THE PALMER DIVIDE. AS THE LOW LEVEL FLOW INCREASES
THIS EVENING. STORMS SHOULD TURN RIGHT AND INTO THE LOW LEVEL FLOW AND
AFFECT OUR FAR WESTERN/NW COUNTIES. 800-850MB WINDS WILL BE
INCREASING TO 25 KTS. SO AS THE STORMS DRIFT SOUTH, LOW LEVEL AND
ESPECIALLY HIGH LEVEL STORM RELATIVE FLOW SHOULD BE ADEQUATE FOR
STORMS TO BECOME SEVERE WITH LARGE HAIL. THE MID LEVEL WINDS WERE TOO
LIGHT FOR TORNADOES TOO BE A STRONG CONCERN. A FAIRLY STRONG HIGH
LEVEL JET WILL STILL BE IN PLACE ACROSS WESTERN KS ON WEDNESDAY.

BY 12Z WED, A FRONTAL BOUNDARY WILL BE SITUATED ACROSS NORTHERN NE.
STORMS MAY DEVELOP ACROSS NE BY MIDDAY AND THEN BUILD SOUTH INTO
CENTRAL KS IN THE AFTERNOON. THE EC/UKMET AND NAM ARE ALL VERY WET
AND THIS IS HARD TO IGNORE. DECIDED TO INCREASE POPS FROM DDC
NORTH TO HAYS.

UPPER LEVEL SYSTEM IS PROGGED BY ALL THE MODELS TO DROP SOUTH INTO
EASTERN MT BY THU NIGHT. DEPENDING ON THE LOCATION OF OUTFLOW
BOUNDARIES, STORMS ARE AGAIN POSSIBLE BUT CONFIDENCE IS NOT
VERY HIGH. THE BEST CHANCE OF STORMS MAY BE AFTER 00Z FRI.

TEMPERATURES WILL BE TRICKY OVER THE NEXT 2 DAYS AS CLOUD COVER
AND LOCATION/TIMING OF PRECIP WILL STRONGLY INFLUENCE INSOLATION.
90F MAXES SEEM REASONABLE AGAIN TUESDAY AS SOME SUN THROUGH EARLY
AFTERNOON MAY ALLOW FOR A NICE WARMUP.

DAYS 3-7...

FOR THIS FORECAST CYCLE, WILL FOLLOW THE MODEL GUIDANCE FAIRLY
CLOSELY AS THE GFS, ECMWF AND CANADIAN ARE IN GOOD AGREEMENT OUT TO
120 HOURS.  AFTER THAT, THE GFS IS MORE PROGRESSIVE WITH EXITING A
LARGE UPPER SCALE LOW PRESSURE SYSTEM FROM WESTERN KANSAS, WHILE THE
ECMWF AND CANADIAN MODELS ARE BOTH SLOWER TO TAKE THIS UPPER SYSTEM
NORTHEAST AND OUT OF HERE.  ALL MODELS ARE AGREEING THE LOW WILL NOW
DIG AND CUT OFF FARTHER WEST THAN PREVIOUSLY THOUGHT.  THIS SHOULD
MEAN A GOOD SHOT FOR WIDESPREAD SIGNIFICANT RAIN FOR SOUTHWESTERN
KANSAS.  KEPT THE EXISTING 40 POPS GOING FOR THURSDAY NIGHT INTO
FRIDAY, AND INCREASED MY EASTERN HALF OF THE CWA TO 50 POPS FRIDAY
AFTERNOON AND EVENING.  INCREASED PREVIOUS POPS FRIDAY NIGHT FROM 30
TO 40, AND DROPPED POPS TO 30 FOR SATURDAY.  WE WILL BE IN THE WRAP
AROUND MOISTURE BY SATURDAY, BUT WITH A SLOW MOVING SYSTEM, THAT CAN
STILL MEAN QUALITY, BENEFICIAL RAIN (FOR FARMERS, ETC) AND LOWERED
POPS TO THE SLIGHT CHANCE CATEGORY BY SUNDAY WHEN THE AFOREMENTIONED
UPPER LOW SHOULD BE TO OUR NORTHEAST.  FOR NOW, THINK THE SUNDAY
NIGHT PERIOD WILL BE PRECIP-FREE, BUT ANOTHER SMALL SHORT WAVE WILL
COME THROUGH THE NORTHWEST FLOW ALOFT TO BRING YET ANOTHER SLIGHT
CHANCE FOR CONVECTION MONDAY AFTERNOON AND EVENING.

ALSO LOWERED TEMPERATURES SOME, ESPECIALLY FOR THE FRIDAY AND
SATURDAY TIME FRAME.  WITH NEARLY SOLID CLOUD COVER AND WIDESPREAD
RAIN FRIDAY AND AGAIN SATURDAY, WE WILL BE LUCKY TO MAKE IT OUT OF
THE 70S IN OUR NORTHWEST ZONES, BUT SHOULD REACH THE LOWER TO MID
80S IN THE SOUTHEAST CORNER.  THE COOLEST DAY LOOKS TO BE SATURDAY
WITH LOWER 70S IN MY NORTHWEST COUNTIES.  SUNDAY TEMPERATURES ARE A
BIG QUESTION MARK, AND DEPEND LARGELY ON HOW SOON THE UPPER LOW AND
ASSOCIATED CLOUDS EXIT OUR AREA.  MONDAY AND TUESDAY SHOULD SEE
MODERATING HIGH TEMPERATURES WITH HIGHS RISING INTO THE 80S TO NEAR
90.

.AVIATION...

FOR THE MAJORITY OF THE 24 HOUR FORECAST PERIOD, TAF SITES WILL BE
VFR WITH A FEW CUMULUS CLOUDS AT 040-050 AND INCREASING HIGH CLOUDS
AT 150-200.  THERE IS A SLIGHT CHANCE FOR WIDELY SCATTERED
THUNDERSTORMS BETWEEN 01Z AND 05Z IN THE GCK SITE.  IF ANY
CONVECTION DOES INITIATE, IT SHOULD BE EASILY MANEUVERED AROUND.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC 64 91 63 87 / 20 40 30 30
GCK 64 91 63 87 / 20 40 30 30
EHA 65 91 65 86 / 20 20 20 30
LBL 65 91 65 88 / 20 30 30 30
HYS 65 90 64 84 / 20 50 30 30
P28 67 91 68 90 /  0 20 30 30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN24/12
Hazardous weather outlook, Aug 12, 10:00 AM CDT, 9 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1000 AM CDT TUE AUG 12 2008

KSZ030-031-043>046-061>066-074>081-084>090-131015-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
506 AM CDT TUE AUG 12 2008 /406 AM MDT TUE AUG 12 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS LATE THIS AFTERNOON AND
EVENING ALONG AND NORTHWEST OF A LINE FROM JOHNSON TO WAKEENEY.
ANY STORMS THAT DEVELOP COULD BE SEVERE WITH HAIL AS LARGE AS
GOLFBALLS AND WIND GUSTS UP TO 70 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE CHANCE FOR THUNDERSTORM ACROSS ALL OF SOUTHWEST KANSAS
LATE WEDNESDAY AND THURSDAY. THESE STORMS COULD BE SEVERE WITH LARGE
HAIL AND GUSTY WINDS BUT THE PRIMARY HAZARD WILL BE PERIODS OF VERY
HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

A FEW STORM SPOTTERS MAY BE NEEDED AFTER 4 PM ALONG AND NORTHWEST OF
A LINE FROM JOHNSON TO WAKEENEY.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

FINCH

Nearby

Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.